My psychiatrist says I should go on antidepressants, but I'm terrified of gaining weight as a side effect. What should I do?

2 Answers
Last Updated: 08/15/2019 at 1:47am
1 Tip to Feel Better
United States
Moderated by

Alison Humphreys, LCPC

Licensed Professional Counselor

During the therapeutic process, individuals will learn to manage transitions, overcome obstacles and work towards their full potential .

Top Rated Answers
gentlebirdie
August 13th, 2019 8:19am
You should voice your concerns to your psychiatrist. Some types of antidepressants are more likely to cause weight gain that others. For example, sertraline is much less likely to cause weight gain than mirtazapine. If it is appropriate for your circumstances, your psychiatrist may be able to prescribe you a type that is less likely to cause weight gain. Even if you end up taking an antidepressant that is likely to cause weight gain, you can make an effort to control it through diet and exercise. And keep in mind that gaining some weight isn't the end of the world , you can be perfectly even if you are a few pounds heavier.
RoryBoutilierRPC
August 15th, 2019 1:47am
Have an open and honest conversation with your psychiatrist about your concerns if you start taking a new medication. Often times there is more than one option for antidepressants, and the psychiatrist would be able to determine which option would be best for you. Talk to them about what options are available to you, including medication and non-medication options, and what side effects are possible with the medication. Not all antidepressant medications may cause weight changes, and the psychiatrist AND pharmacist would be able to offer suggestions and recommendations to discuss for your situation. The psychiatrist would be able to prescribe and manage medications, and the pharmacist would be able to tell you about effects, side effects, and alternate medications (likely newer) that you could talk to the doctor about.